Markov-Switching Models with Unknown Error Distributions: Identification and Inference Within the Bayesian Framework

Abstract: The basic Markov-switching model has been extended in various ways ever since the seminal work of Hamilton (1989. “A New Approach to the Economic Analysis of Nonstationary Time Series and the Business Cycle.” Econometrica 57: 357–84). However, the estimation of Markov-switching models in the literature has relied upon parametric assumptions on the distribution of the error term. In this paper, we present a Bayesian approach for estimating Markov-switching models with unknown and potentially non-normal error distributions. We approximate the unknown distribution of the error term by the Dirichlet process mixture of normals, in which the number of mixtures is treated as a parameter to estimate. In doing so, we pay special attention to the identification of the model. We then apply the proposed model and MCMC procedure to the growth of the postwar U.S. industrial production index. Our model can effectively control for irregular components that are not related to business conditions. This leads to sharp and accurate inferences on recession probabilities.

Standort
Deutsche Nationalbibliothek Frankfurt am Main
Umfang
Online-Ressource
Sprache
Englisch

Erschienen in
Markov-Switching Models with Unknown Error Distributions: Identification and Inference Within the Bayesian Framework ; volume:28 ; number:2 ; year:2023 ; pages:177-199 ; extent:23
Studies in nonlinear dynamics and econometrics ; 28, Heft 2 (2023), 177-199 (gesamt 23)

Urheber
Hwu, Shih-Tang
Kim, Chang-jin

DOI
10.1515/snde-2022-0055
URN
urn:nbn:de:101:1-2405061656158.391274771676
Rechteinformation
Open Access; Der Zugriff auf das Objekt ist unbeschränkt möglich.
Letzte Aktualisierung
14.08.2025, 11:00 MESZ

Datenpartner

Dieses Objekt wird bereitgestellt von:
Deutsche Nationalbibliothek. Bei Fragen zum Objekt wenden Sie sich bitte an den Datenpartner.

Beteiligte

Ähnliche Objekte (12)